HowToTakePills©

When drug side effects seem worse than the disease - (6/8/2021)

By Dr. Ron Gasbarro 

"How's your mom doing with those 'take-it-easy' pills she was prescribed last week?" the pharmacist asked John as he shook his wet umbrella. "She won't take them," Jim replied. "And now she has a cold because of this rainy weather." The pharmacist quizzed John for more information. "Oh, it's the same old thing," Jim said. "She is afraid she is allergic to it. Actually, she read the product information that came with the medicine, and the side effects scared her."

The information packet one gets with a prescription drug can be disquieting. Side effects can range from a runny nose to sudden death. Why don't drugs do what they are supposed to do and leave the rest of the body alone? Any drug causes a change in the body, whether to lower one's blood pressure or flatten an infection. And while humanity has benefited dramatically since the advent of modern drugs a century ago, none are perfect. Enter those pesky side effects, aka adverse drug reactions or ADRs. These bad effects are often due to the changes a drug has on the body's natural order of things. So, you take a pill for your headache – and it works! – but your GI tract is rough and tumble for a day or two. Should you wait or medicate? 

As you scan the list of big words, small words, weird symptoms, enduring symptoms, warnings, precautions, contraindications. The barrage of words is like a drumbeat in one's head predicting doom and gloom: Drowsiness, frowziness, overall lousiness. Then insomnia, sexsomnia, hypo*freekin*chondria. Followed by infection, no erection, bad complexion, morbid depression. The list is endless. Like that old Bob Dylan ditty "Pus in the urine, blood in the stool."                   

OK, take a deep breath and listen: Side effects vary, and not everyone gets them. Some side effects can happen right away, like nausea and diarrhea. Often, these dissipate as your body gets used to the drug. But do not hesitate to contact your prescriber or pharmacist if you are worried. Some ADRs might emerge some weeks after a drug is started or even several years later. An example is the statin class used to control cholesterol. Muscle pain and weakness can occur months or years after a statin is started. The patient education packet can prepare you if it happens. 

Do not confuse side effects with allergies. An allergy would manifest as a rash or even severe breathing problems. If you got a belly ache from the antibiotic you were prescribed for a foot wound, then you are not allergic. Rather, you did not tolerate the drug very well. Your prescriber should take note of this intolerance. In fact for any prescriber, deciding which drug to use is usually made on a risk versus benefit basis. Let's say you have lung cancer. The drug your oncologist wants to give you comes with a frightening laundry list of warnings and precautions. What do you do? Because your survival depends on beating cancer, you do three things: 1) You report any ADRs to your prescriber, no matter how minor you think they are; 2) You treat any ADRs according, such as treating diarrhea so you will not get dehydrated and, thus, sicker; and 3) You stay on the blasted drug because the benefits of that drug are greater than the risks of not taking it. 

The pharmacist explained to John that his mother is fortunate to have a physician who diagnosed her condition and prescribed what she believes is the best treatment. The bottom line: If you do not trust your prescriber or pharmacist, then you need to move on and find people on which you can count. They might be a dietitian, an acupuncturist, a shaman, or the old lady on the hill who makes poultices out of bats' wings. In any event, John's mom needs to come in out of the rain, show common sense, and realize every person needs the support of others to be well and thrive. 

Ron Gasbarro, PharmD, is a recovering pharmacist and writer-in-residence at Rx-Press.

 


Show All News Headlines


Click Here For HowToTakePills© Archive